Oregon, 2006

Damaging Wind in Oregon, July 9, 2006

July 9, 2006 · NWS BOI · 1 event in 1 county or zone

A small vort max moving into South Central oregon intensified convection across Harney County after 6 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A small vort max moving into South Central oregon intensified convection across Harney County after 6 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 9, 7:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 9, 7:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
840 PM MDT SUN JUL 9 2006

.DISCUSSION...SUBTLE VORT MAX MOVING ENE THROUGH SE OREGON THIS
EVENING HAS HELPED FIRE UP ADDITIONAL STORMS AND INCREASED THE
CHANCE THAT THESE STORMS WILL LINGER PAST MIDNIGHT AS THEY MOVE
SLOWLY EAST.  THESE STORMS ARE MOSTLY DRY AND HAVE APPARENTLY
STARTED AT LEAST TWO FIRES IN HARNEY COUNTY ACCORDING TO A SPOTTER
THERE.  HAVE ADDED DRY WORDING TO STORMS FOR THE REMAINDER OF THIS
EVENING.  UPDATE WILL PROVIDE NEW POP...WX...SKY...QPF... AND TEMP
GRIDS TO ACCOUNT FOR THIS ACTIVITY.  CURRENT THINKING IS THAT THE
VORT MAX WILL NOT BE STRONG ENOUGH TO ENABLE THE CONVECTION TO
CONTINUE PAST THE ID STATE LINE...BUT IT IS NOT OUT OF THE QUESTION
AND WE WILL BE MONITORING THIS CLOSELY THE REMAINDER OF THIS
EVENING.  UPDATE OUT VERY SOON.

&&

.AVIATION...VFR EXCEPT UNDER THUNDERSTORMS THROUGH 08Z THIS EVENING.
LIGHT TO MODERATE SW WINDS ALOFT AND LIGHT SURFACE WINDS WILL
CONTINUE.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...A SERIES OF WEAK UPPER
DISTURBANCES WILL FLATTEN THE RIDGE AND BRING BROAD SOUTHWEST FLOW
OVER SOUTHEAST OREGON AND SOUTHWEST IDAHO IN THE SHORT TERM. THE
COMPLICATING FACTOR FOR TEMPERATURES WILL BE THE THERMAL LOW OVER
THE TREASURE VALLEY TONIGHT AND REDEVELOPING NEAR THE MAGIC VALLEY
TUESDAY AFTERNOON. LOWS WILL BE MILD ACROSS SW IDAHO TONIGHT WITH
THE SURFACE LOW AND CLOUDS WITH THE UPPER DISTURBANCE AND FROM
CONVECTIVE DEBRIS. THUNDERSTORMS THIS EVENING ACROSS SOUTHEAST
OREGON AND THE SW IDAHO MOUNTAINS HAVE THE POTENTIAL FOR GUSTY WINDS
AROUND 35 MPH. ON MONDAY THE THERMAL RIDGE LINGERS NEAR SOUTH
CENTRAL IDAHO WHERE MODELS HAVE BEEN TOO QUICK TO ERODE WARM HIGH
PRESSURE ALOFT...SO OREGON AND MOST OF SW IDAHO WILL SEE COOLER
HIGHS MONDAY...TWF WILL BE SLIGHTLY HOTTER. THE TAIL END OF FIRST
UPPER WAVE LINGERS SOME MOISTURE FROM THE STEENS THROUGH SW IDAHO
MONDAY FOR PARTIAL SUN AND VERY LOW POPS. MONDAY NIGHT CLEARS OUT
EXCEPT FOR THE FAR NORTH ZONES FOR SEASONAL LOWS. MORE GRADIENT
TUESDAY FOR GUSTY WINDS IN SE OREGON ESPECIALLY. ON TUESDAY SW IDAHO
WILL SEE SLIGHTLY WARMER HIGHS AS THE THERMAL AXIS SHIFTS BACK N BUT
OREGON WILL COOL OFF AS THE NEXT UPPER DISTURBANCE KICKS THROUGH THE
COLUMBIA BASIN. 3-8F COOLING ACROSS FAR NW AREAS...MAINLY THE BLUE
MOUNTAINS WHERE ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS AGREE NOW
WITH MORE TROUGHING OVER THE NWRN U.S. REGION FOR WEDNESDAY THROUGH
THURSDAY THEN A RETURN TO MORE RIDGING STARTING FRIDAY. GFS IS
SLOWER TO REBOUND H5 HEIGHTS FOR THE WEEKEND AS THE ECMWF DOES AND
HAVE GONE WITH A EC/GFS BLEND WHICH MEANS TEMPERATURES BACK TO ABOVE
AVERAGE FRIDAY-TUESDAY AND LOW CHANCE POPS FAVORING THE FAR NORTHERN
PERIPHERY OF BOISES CWFA.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION/AVIATION...SP
PREVIOUS DISCUSSION...VM
Hazardous weather outlook, Jul 9, 4:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
545 AM MDT SUN JUL 9 2006

IDZ011>016-028>030-ORZ061>064-101145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
445 AM PDT SUN JUL 9 2006 /545 AM MDT SUN JUL 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Pendleton radar (KPDT), 236 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
July 9, 9:00 PM MST
Where
Harney County, 10 mi W of Burns
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.583, -119.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525085.